Blood Thinner Causes Death and Injuries in Minnesota Nursing Homes

Written By: Kenneth LaBore | Published On: 11th August 2015
Medication Error

Medication Error, Blood Thinner

Blood Thinner Medication Leads to Death

There are some drugs on the market that truly do save lives, but when not given properly, the drugs can result in a person’s serious illness or even death, including the improper or excessive use of blood thinner.

In one case, an 85 year old man had arrived in an emergency room from injuries that looked similar to those received in a fight or a fall. Instead, he was given too much of a blood thinner that had been given to people for years. However, not given properly can cause the blood thinning drug to be a killer instead of one that helps a person sustain their life.

The man arrived in the emergency room with blood oozing from his gums, his body covered in bruises, and his body was weak.

His daughter said she had never seen anything like it as she looked at the bruises that extended from her father’s stomach to his hip.

The drug was Coumadin and the man used it because he had an abnormal heart rhythm, which increased his stroke risk. Thinning the blood of patients at risk for stroke is something that is done rather often because it can reduce the risk. It’s more or less a precaution, but this is a drug that has to be calibrated. If it isn’t calibrated properly, it can be deadly. If a patient receives too much of it, they can bleed to death. If they don’t receive enough of it, the blood clots that can result can be very dangerous.

Use of Blood Thinner in Nursing Homes

When the nursing home didn’t calibrate the man’s medication properly, the very serious medication error put him in danger.

Statistically, 165 nursing home patients had been hospitalized or died after their Coumadin was not calibrated properly. It is believed that there are thousands more incidents each year that the government is not aware of.

Coumadin, also known as its generic name Warfarin, is considered the most dangerous drug to be administered to Americans and that has resulted in nursing homes throughout Minnesota and the country to be cited for mistakes that cause injury or death to residents.

Another concern is the fact that nursing homes are frequently cited for patients wandering off or hazards being left in the way that causes them to fall. If a patient falls, then the blood thinner can cause their blood to be so thin that they bleed out quickly.

Despite these dangers, Coumadin hasn’t received much scrutiny. This is most likely because the drug has a great number of benefits when used correctly. However, it is the improper use that has caused patients and their families a great deal of grief.

In 2014, the Department of Health and Human Services stated that anticoagulants, such as Coumadin, are most frequently implicated in adverse drug events. Government agencies have been called on to come up with solutions, such as raising awareness and better training of inspectors to work with nursing homes in order to prevent anticoagulant-related incidents that can cost patients their lives.

In the case of the 85 year old man, no one at the nursing home took any blood tests to see how the drug was affecting him, even as the bruises became evident in a very short period of time. Peter wasn’t unable to recover, dying in the hospital a few days after his arrival.

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Tags:

<< Back To Blog